Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 25, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 8, 2021, 8:20 PM MDT for Perkins County, South Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2021, 8:20 PM MDT (02:20 UTC)
- Expired
- Jun 8, 2021, 9:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Perkins County, SD
The radar
The Rapid City radar (KUDX), 137 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 8:37 PM MDT | HAIL 1 | 17 Ssw Bison, SD | DAMAGE TO BRANCHES AND RAIN GAUGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 7:00 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2269 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2498 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted.
474
WUUS53 KUNR 090220
SVRUNR
SDC105-090315-
/O.NEW.KUNR.SV.W.0025.210609T0220Z-210609T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
820 PM MDT Tue Jun 8 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southern Perkins County in northwestern South Dakota...
* Until 915 PM MDT.
* At 820 PM MDT, a severe thunderstorm was located 8 miles southwest
of Owen Lake, or 31 miles northwest of Faith, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Owen Lake around 840 PM MDT.
Other locations in the path of this severe thunderstorm include
Chance and Meadow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4517 10278 4546 10281 4566 10214 4521 10212
TIME...MOT...LOC 0220Z 251DEG 16KT 4536 10247
HAIL...1.00IN
WIND...60MPH
$$
Bunkers2 follow-up statements
994
WWUS53 KUNR 090237
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
837 PM MDT Tue Jun 8 2021
SDC105-090315-
/O.CON.KUNR.SV.W.0025.000000T0000Z-210609T0315Z/
Perkins SD-
837 PM MDT Tue Jun 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR CENTRAL PERKINS COUNTY...
At 837 PM MDT, a severe thunderstorm was located 4 miles west of
Chance, or 30 miles northwest of Faith, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chance and Meadow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4519 10264 4531 10279 4539 10275 4551 10265
4566 10214 4521 10212
TIME...MOT...LOC 0237Z 251DEG 16KT 4538 10237
HAIL...1.00IN
WIND...60MPH
$$
Bunkers826
WWUS53 KUNR 090301
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
901 PM MDT Tue Jun 8 2021
SDC105-090315-
/O.CON.KUNR.SV.W.0025.000000T0000Z-210609T0315Z/
Perkins SD-
901 PM MDT Tue Jun 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR CENTRAL PERKINS COUNTY...
At 900 PM MDT, a severe thunderstorm was located 5 miles west of Owen
Lake, or 37 miles northwest of Faith, moving northeast at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Bison, Date and Owen Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4531 10259 4535 10277 4539 10275 4551 10265
4558 10241 4552 10227 4528 10239
TIME...MOT...LOC 0300Z 209DEG 12KT 4544 10252
HAIL...1.50IN
WIND...<50MPH
$$
BunkersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 8:06 PM MDT, 14 minutes earlier.
Area forecast discussion, Jun 8, 8:06 PM MDT, 14 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 806 PM MDT Tue Jun 8 2021 .UPDATE... Issued at 805 PM MDT Tue Jun 8 2021 Red flag warning for Campbell County allowed to expire as RH is recovering and winds are diminishing. UPDATE Issued at 703 PM MDT Tue Jun 8 2021 A line of thunderstorms has been developing over northeastern WY as the stronger upper short-wave trough approaches. Given MLCAPE of 1000-3000 J/kg over western SD, along with DCAPE of 1500-2000 J/kg, the likelihood of severe wind gusts will increase as the thunderstorms move into, and across, western SD. The severe watch may need to be expanded on the eastern side if the storms prove that they can hold together, but the low-level and deep-layer shear are not favorable. Otherwise, will allow the red flag warning to expire at 8 pm for Campbell County. && .DISCUSSION...(This Evening Through Tuesday) Issued at 335 PM MDT Tue Jun 8 2021 Current surface analysis shows low pressure over far southeast MT, with warm front extending east-northeast through southern ND and a cool front to the southwest of the low across northern and western WY. A dryline has developed to the south of the low across northeast WY, across eastern Campbell County. Upper level analysis shows ridge over the MS river valley, with southwest flow from the Four Corners region to the Northern Plains. Skies are sunny to partly cloudy at this time with temps in the upper 80s to mid 90s across the plains, 80s over the Black Hills. A strong storm has developed in the Philip area in the last hour or so. Otherwise, regional radars show a cluster of slow moving strong storms over south central ND that are back building slowly into far northwest and north central SD near the warm front. with not much anywhere else at this point. A line of cumulus is starting to develop along the dryline in northeast WY. Winds are breezy from the south to southeast across a good portion of the area. Dewpoints range from the mid to upper 60s toward central SD to the 20s and lower 30s over Campbell County behind the dryline. A more active pattern can be expected through Thursday, especially late today/evening and later on Thursday, as disturbances move through persistent southwest flow across the region. For late today into tonight, a weak disturbance is noted on water vapor imagery across southern into central WY, moving north-northeast. South- southeast winds continue to bring increasing moisture, with MUCAPE values ranging from 1000 j/kg near the dryline to around 3000 j/kg across central SD. Steep lapse rates and weakening CIN are noted as well. Shear is still rather weak across much of the area, but becomes more favorable over far northwest SD in closer vicinity to the surface low and warm front. Isolated strong storms will continue to be possible across most of the area through late afternoon, but the main action will likely develop along the dryline in northeast WY very late this afternoon and track east into SD this evening. Exact timing is still uncertain at this point. Large hail and strong winds could be dual threats early on, but winds should be the main concern as the storms move east during the evening. The main areas of concern will be from far northeast WY into far western SD. Threat should lessen some further east toward central SD, especially if the storms are slower to develop. Tornado threat should remain mostly north of the forecast area, across northeastern MT and western ND. Activity will move east and eventually taper off overnight. Wednesday looks to be a mainly dry day across the area as the frontal boundary settles over the area early and then drifts back to the north and west. The ridge rebuilds over the region, with upper level forcing lacking and a stronger cap developing. The best chance for a storm or two later in the day will be across south central SD as a weak disturbance crosses the central Plains. Highs will be in the 90s to near 100 on the plains, 80s and lower 90s over the Black Hills. Temperatures will be similar on Thursday. Later Thursday afternoon into the evening looks rather active, with a similar setup at the surface as today. Low pressure over southeast MT with a warm front likely stretching into southern ND and a cold front just to the west of the area. The difference will be a much stronger shortwave moving across the Northern Rockies into the Northern Plains later in the day and evening. Dryline will develop again across northeast WY, possibly reaching near the Black Hills late in the day. Plenty of instability will build ahead of the front during the afternoon and shear looks to be more favorable for at least isolated supercells to develop. As the front eventually gets pushed through the area by the shortwave during the late day and evening, a line of storms looks likely to develop, especially over western into central SD. Strong winds and some large hail will be the main threats. A brief cooldown to near average temperatures can be expected for Friday, but hot conditions will return over the weekend, especially Sunday and into next week. Chances for storms look rather minimal through the extended forecast period as ridge gradually builds over the Rockies and high Plains. Some isolated activity could develop toward early next week if weak disturbances can move through the ridge, but will keep forecast dry for now. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 505 PM MDT Tue Jun 8 2021 Ongoing thunderstorms over parts of northwestern SD will pose a severe threat until early this evening. Elsewhere, thunderstorms are expected to develop by early evening over northeastern WY, and then move through the forecast area this evening into the overnight hours. Strong winds and moderate hail may be possible with ongoing storms, otherwise VFR conditions are expected through the TAF period. && .FIRE WEATHER... Issued At 335 PM MDT Tue Jun 8 2021 Dry conditions across much of the northeast WY plains over the last few weeks has dried out fuels sufficiently in many areas, especially over Campbell County. Breezy south-southwest winds are in place behind a developing dry line over eastern Campbell County, bringing very dry air to the west of it. RH has dropped to 8 to 15 percent in much of Campbell County. Red flag or near red flag conditions will persist into early evening. Low humidities can be expected again on Wednesday across much of northeast WY, as low as 10 to 15 percent, but winds look lighter than today, mostly 10 to 15 mph with some higher gusts in the afternoon. Thursday looks like a similar setup to today for at least western portions of northeastern WY: very dry air and breezy south- southwest winds, along with hot temperatures. At this point, headlines are looking like they will be needed again across parts of the northeast WY plains. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...Bunkers DISCUSSION...26 AVIATION...Bunkers FIRE WEATHER...26
Hazardous weather outlook, Jun 8, 5:49 AM MDT, 14 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 549 AM MDT Tue Jun 8 2021 SDZ001-002-012-013-024>031-041-042-072>074-WYZ056>058-071-091300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 549 AM MDT Tue Jun 8 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight A line of storms is expected to develop late this afternoon over Northeastern Wyoming and the Black Hills and push through the Western South Dakota this evening. Some of these storms may be severe with large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance for thunderstorms on Wednesday, severe storms are not expected. Scattered severe storms are likely Thursday afternoon and evening over the northern High Plains. Northwestern and Central South Dakota has an enhanced risk of severe storms with the rest of the area in a slight risk. Damaging wind and hail are most likely, but there is also a chance of a tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-091300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 549 AM MDT Tue Jun 8 2021 /649 AM CDT Tue Jun 8 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight A line of storms is expected to develop late this afternoon over Northeastern Wyoming and the Black Hills and push through the Western South Dakota this evening. A strong storm or two is possible later this evening. The main threat will be damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance for thunderstorms on Wednesday, severe storms are not expected. Scattered severe storms are likely Thursday afternoon and evening over the northern High Plains. Northwestern and Central South Dakota has an enhanced risk of severe storms with the rest of the area in a slight risk. Damaging wind and hail are most likely, but there is also a chance of a tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-055-091300- Northern Campbell-Southern Campbell- 549 AM MDT Tue Jun 8 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight A line of storms is expected to develop late this afternoon over Northeastern Wyoming. A storm or two may be severe with large hail and damaging wind. Hot, dry, and breezy conditions will develop across Campbell County this afternoon. Several data sources indicate grasses are drying out, so critical fire weather conditions are expected. For more information see the latest Red Flag Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered severe storms are likely Thursday afternoon and evening over the northern High Plains. Damaging wind and hail are most likely, but there is also a chance of a tornado. Additionally, hot and breezy conditions are expected in the afternoon, which may lead to critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jun 8, 6:54 PM MDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Rapid City SD 654 PM MDT Tue Jun 8 2021 WYZ056>058-090130- Weston WY-Wyoming Black Hills WY-Western Crook WY- 654 PM MDT Tue Jun 8 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON AND SOUTHEASTERN CROOK COUNTIES... At 654 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Upton, or 16 miles southwest of Sundance, moving northeast at 50 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Sundance, Devils Tower Junction, and Warren Peak. This includes Interstate 90 in Wyoming between Mile Markers 164 and 195. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4408 10459 4421 10480 4465 10465 4444 10414 TIME...MOT...LOC 0054Z 207DEG 42KT 4425 10463 Eagan
Local storm report, Jun 8, 7:32 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
732 PM MDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL 4 SE USTA 45.17N 102.10W
06/08/2021 E0.75 INCH PERKINS SD TRAINED SPOTTER
&&
EAGANSpecial weather statement, Jun 8, 7:33 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
733 PM MDT Tue Jun 8 2021
SDZ002-014-090215-
Perkins SD-Ziebach SD-
733 PM MDT Tue Jun 8 2021
...STRONG THUNDERSTORM OVER NORTHWESTERN ZIEBACH AND SOUTHEASTERN
PERKINS COUNTIES...
At 732 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Arrow Head Buttes, or 15 miles north of Faith, moving
northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Glad Valley, Usta, Iron Lightning, and Arrow Head Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northwestern South Dakota.
LAT...LON 4562 10199 4547 10199 4547 10165 4539 10147
4533 10148 4507 10196 4521 10226 4564 10203
TIME...MOT...LOC 0132Z 217DEG 24KT 4523 10203
EaganLocal storm report, Jun 8, 8:00 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
800 PM MDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND GST 1 WSW RED ELM 45.05N 101.80W
06/08/2021 M64 MPH ZIEBACH SD MESONET
&&
BUNKERSLocal storm report, Jun 8, 8:06 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
806 PM MDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 10 WSW RED ELM 44.99N 101.96W
06/08/2021 E80 MPH ZIEBACH SD TRAINED SPOTTER
70-80 MPH WIND GUSTS
0748 PM TSTM WND GST 2 WNW DWTN SPEARFISH 44.51N 103.89W
06/08/2021 M56 MPH LAWRENCE SD TRAINED SPOTTER
&&
JJLocal storm report, Jun 8, 8:16 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
816 PM MDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST BEULAH 44.54N 104.08W
06/08/2021 M62 MPH CROOK WY MESONET
0742 PM TSTM WND GST 1 NNE FAITH 45.03N 102.02W
06/08/2021 M64 MPH MEADE SD ASOS
0805 PM TSTM WND GST 13 NW BELLE FOURCHE 44.80N 104.03W
06/08/2021 M62 MPH BUTTE SD MESONET
0806 PM TSTM WND GST 1 WSW RED ELM 45.05N 101.80W
06/08/2021 M86 MPH ZIEBACH SD MESONET
&&
JJThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:23 PM MDT | Special Weather Statement | UNR | Ziebach | 52 min |
| Jun 8, 7:33 PM MDT | Special Weather Statement | UNR | Ziebach | 42 min |
| Jun 8, 7:46 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Pennington | 59 min |
| Jun 8, 7:48 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 57 min |
| Jun 8, 7:59 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 47 min |
| Jun 8, 8:41 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 64 min |
| Jun 8, 8:44 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 61 min |
| Jun 8, 9:10 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 29 min |
| Jun 8, 9:23 PM MDT | Special Weather Statement | UNR | Custer | 52 min |
| Jun 8, 9:25 PM MDT | Special Weather Statement | UNR | Perkins | 35 min |
| Jun 8, 9:38 PM MDT | Special Weather Statement | UNR | Pennington | 52 min |
| Jun 8, 10:14 PM MDT | Special Weather Statement | UNR | Custer, Fall River, Pennington | 61 min |
| Jun 8, 10:17 PM MDT | Special Weather Statement | UNR | Haakon, Perkins, Ziebach | 58 min |
| Jun 8, 10:50 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Perkins, Ziebach | 55 min |
| Jun 8, 10:58 PM MDT | Special Weather Statement | UNR | Haakon, Oglala Lakota | 62 min |
| Jun 9, 12:06 AM MDT | Special Weather Statement | UNR | Bennett, Haakon, Jackson, Mellette | 54 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.